Perioral Dermatitis: Bumps Around the Mouth and Steroid Creams (Video)
Read the full written guide: Perioral Dermatitis: Bumps Around the Mouth and Steroid Creams →
Perioral dermatitis is that annoying rash of tiny bumps around your mouth that often shows up after using steroid creams. The confusing part? When you stop the steroid, it flares before it gets better. This video explains what's happening, what zero therapy is, and the one mistake that keeps the cycle going.
We walk through how to recognise perioral dermatitis, why fairness creams and formula creams from beauty shops can hide steroids, and when you should see a doctor. If you've been fighting this rash for months, this is the honest, practical rundown you need.
Show the full transcript
Transcript
The cream that fixes your rash might be causing it.
The cream that fixes your rash might be causing it.
Perioral Dermatitis & Steroids
Here's the short, honest answer, and one tip most people miss.
What it looks like
Perioral dermatitis shows up as clusters of tiny red or skin-coloured bumps around your mouth, nose folds, and sometimes your eyes. There's usually a clear strip of skin right next to your lips. It can burn or sting, especially when you wash, rather than itch intensely. They sit in your smile lines and chin, not pimples.
Is it perioral dermatitis?
Here's the thing. The pattern is pretty specific. Tiny bumps, all roughly the same size, clustered in your smile lines, chin, and around your nostrils. The narrow strip touching your lips often stays clear. It might burn or sting with washing. It's not acne, which brings blackheads and pimples. It's not rosacea, which flushes your cheeks. Adults and children both get it.
Steroid creams: the big trigger
What causes it? Steroid creams, that's the big one. Medical literature points to topical steroids on the face as the strongest trigger. Sometimes it's a prescribed cream used too long. Very often in South Asia, it's a mixed formula cream from a beauty shop, or a fairness cream with a hidden steroid. The steroid makes the rash look better at first, so people keep using it, which feeds the cycle.
The trap
Think about it. The cream that seemed to fix the rash is often the very reason it keeps coming back. It feels like relief, but it's really feeding a loop. You apply it, the rash calms down, so you keep applying it. And every time you try to stop, it comes back angrier. That's the trap so many people fall into.
Zero therapy: stop everything
The first step dermatologists recommend is called zero therapy. It sounds too simple, but it can clear mild cases on its own. You stop all facial products: cleansers, serums, foundation, night creams, scrubs, and any steroid cream. Wash with lukewarm water only, morning and night, and pat dry with a clean towel. If you're very dry, a tiny bit of bland, fragrance-free moisturiser helps. Avoid thick ointments.
Photograph your products first
Before you strip everything back, do this one thing: photograph every product you've been using on your face, including that special cream from the bazaar. Take the photos to your doctor. Ingredient lists and pack names help them spot a hidden steroid quickly, which changes how they plan the next few weeks. It takes two minutes, and it could save you months of guessing.
Why it flares after stopping
And this is where it gets interesting. Facial skin that's had steroids for weeks or months is held in a suppressed state. Remove the steroid, and the inflammation rebounds, often within days. The rash looks redder, bumpier, and more uncomfortable. Many people panic and restart the cream, which keeps the cycle going. A flare for a week or two is expected. It's a sign of withdrawal, not failure.
Treatment takes 4, 8 weeks
If zero therapy alone isn't enough, doctors may prescribe a non-steroid cream or gel, or an antibiotic taken for its anti-inflammatory effect. Treatment typically lasts four to eight weeks, sometimes longer. And stopping too early is a common reason it returns. Children are treated with options suited to their age. Without treatment, perioral dermatitis can drag on for months.
When to see a doctor
See a doctor if the rash is spreading, is near your eyes, is painful or blistering, appears in a young child, or keeps returning. If a doctor prescribed a steroid, ask how to come off it rather than stopping suddenly. Never stop a steroid inhaler or nasal spray for asthma on your own. Rinse and wipe instead, and discuss it at your next visit.
The one mistake to avoid
So here's the one thing I promised you. When the rash flares after you stop the steroid, that's withdrawal, not failure. The biggest mistake is panicking and restarting the cream. That restart keeps the cycle going forever. If you were on a strong steroid for a long time, ask your doctor about tapering to a milder cream first, or using a non-steroid option. But don't just restart the thing that caused it.
Like, subscribe and comment
Useful? Like and subscribe, and tell us in the comments what we should check next.
Read the full guide
Read the complete guide on thecareonline.com. This is general information, not medical advice.





